[Skip to Content]
[Skip to Content Landing]
Article
March 10, 1956

POSTINFUSION HYPOGLYCEMIA

JAMA. 1956;160(10):876-877. doi:10.1001/jama.1956.02960450058015

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Occasionally disturbing but seldom alarming clinical manifestations follow shortly after the completion of an intravenous infusion of dextrose. These consist of weakness, fatigue, sweating, disorientation, hypotension, and, rarely, convulsions. If a blood specimen is examined at the time, the sugar level will be found to be quite low, thus identifying the reaction as due to hypoglycemia. Usually the untoward signs and symptoms disappear spontaneously as the blood sugar level returns to normal, but in any case they can be immediately corrected by a second infusion of dextrose. Even when there is no clinical evidence of hypoglycemia, a fall in blood sugar level nearly always follows every intravenous infusion of dextrose. It is not known, of course, whether this fall has any occult, deleterious, or other effects.

The existence of this postinfusion hypoglycemia is, of course, well known and indeed is similar to but perhaps more pronounced than the postabsorption hypoglycemia

First Page Preview View Large
First page PDF preview
First page PDF preview
×